Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 30, NWS Kansas City, MO

June 15, 2015Miami County, Kansas

NWS Kansas City, MO issued this flash flood warning at Jun 15, 2015, 2:15 PM CDT for Miami County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2015, 2:15 PM CDT (19:15 UTC)
Expired
Jun 15, 2015, 5:00 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 53 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

622 
WGUS53 KEAX 151915
FFWEAX
KSC121-152200-
/O.NEW.KEAX.FF.W.0030.150615T1915Z-150615T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CDT MON JUN 15 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN MIAMI COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 500 PM CDT

* AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR ESTIMATED THAT IN EXCESS OF TWO         
  INCHES HAVE FALLEN IN THE PAST HOUR ACROSS PARTS OF SOUTHEAST MIAMI
  COUNTY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LOUISBURG AND FONTANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3839 9488 3867 9468 3867 9461 3839 9462

$$

SAW
2 follow-up statements
083 
WGUS73 KEAX 152019
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
319 PM CDT MON JUN 15 2015

KSC121-152200-
/O.CON.KEAX.FF.W.0030.000000T0000Z-150615T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIAMI KS-
319 PM CDT MON JUN 15 2015

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN MIAMI
COUNTY UNTIL 500 PM CDT...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR 
IS ESTIMATING A LARGE AREA OF 3 TO MORE THAN 4.5 INCHES OF RAIN HAS 
FALLEN IN EASTERN MIAMI COUNTY IN THE LAST FEW HOURS. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...LOUISBURG, NEW LANCASTER AND FONTANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3839 9488 3867 9468 3867 9461 3839 9462

$$

AB
872 
WGUS73 KEAX 152143
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
443 PM CDT MON JUN 15 2015

KSC121-152200-
/O.CON.KEAX.FF.W.0030.000000T0000Z-150615T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIAMI KS-
443 PM CDT MON JUN 15 2015

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN MIAMI
COUNTY UNTIL 500 PM CDT...

AT 442 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING WAS OCCURRING IN ON 343RD ST IN EASTERN MIAMI COUNTY. IT IS 
REPORTED THIS ROAD HAS BEEN WASHED OUT.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LOUISBURG AND 
FONTANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3839 9488 3867 9468 3867 9461 3839 9462

$$

AB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 12:20 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 15, 12:20 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1220 PM CDT Mon Jun 15 2015

.UPDATE...
Issued at 1110 AM CDT MON JUN 15 2015

A couple of boundaries across the forecast area making for a
somewhat tricky forecast for the rest of today into tonight. Main
cold front draped across central Iowa southwestward into southeast
Nebraska with another weaker boundary extending from east central
Kansas into the Kansas City metro area. Large area of precipitation
over eastern Nebraska and Iowa should slowly sag south into northwest Missouri
this afternoon along with the frontal boundary. With copious amounts
of low level moisture already in place it will not take much diurnal heating
for showers and thunderstorms to form. Although some areas could
remain dry this afternoon and evening broadbrush of likely PoPs still
looks good as it will be tough to pinpoint any one location for
rainfall.

&&

.DISCUSSION...
Issued at 326 AM CDT MON JUN 15 2015

A weak surface front was situated from southern Kansas through
northwest Missouri. Persistent ridging over the southeast has
allowed a steady stream of deep moisture to stream into the area
ahead of this front. This deep moisture is noted on the 00Z/15 TOP
sounding with an observed precipitable water value around 1.8" and
only modest mid-level drying sandwiched between rich low-level and
upper-level moisture. A weak upper-level system will track across
the area today and help to push the front a bit further to the
south. With such a humid/ tropical airmass in place, (precipitable
water values are 2 to 3 standard deviations above normal) any subtle
lifting mechanism will produce a shower or thunderstorm. And with
the front in the area, it's likely that there will be a greater
coverage of precipitation today and tonight than the previous few
days. Additionally, the high precipitable water/tropical airmass
will lead to extremely efficient rainfall making storms. There were
several reports from Sunday evening of over an inch of rain in less
than hour. Forecast soundings suggest precipitable water values may
be in the 2" to 2.25" range this evening. Still, the pattern is
nebulous and there isn't a great deal of confidence on a widespread
area of heavy enough rainfall for flash flooding. Rather, a
localized flash flood threat will persist through at least today and
tonight. While instability and shear will be limited, the low LCL
environment and probable outflow boundaries my result in a
limited/isolated severe risk.

High pressure will move across the Northern Plains and Upper Midwest
Tuesday. This may bring a brief respite in the precipitation chances
across northern Missouri. But across the southern two-thirds of the
forecast area, the chances for scattered showers and storms will
persist with locally heavy rain remaining possible.

The focus then really shifts to potential remnant tropical system
moving northward around the southeastern upper ridge. Models vary
significantly in the timing of this system with the NAM nearly 48
hours faster than the GFS and the ECMWF. The GEM is also faster than
the GFS and ECMWF but the later two models are in pretty good
agreement. And they all depict a similar track even if the timing is
out of sync. That track is to bring it into our southern and
southeastern zones at some point later this week. This would likely
be a focus for major rainfall and potentially some severe weather.
So this system will need to be watched closely as it moves ashore
and north toward the forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1219 PM CDT MON JUN 15 2015

An abundance of moisture in the lower levels of the atmosphere
combined with a frontal boundary moving into northwest Missouri will
keep clouds along with scattered showers and thunderstorms in the
forecast through tomorrow morning. Have seen some diurnal
improvements in the ceilings and visibilities this morning however
with moisture in place see no reason MVFR and IFR conditions will not
return tonight. Confidence not high on placement and timing for
convection near the TAF sites so will continue with VCTS into the early
evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

UPDATE...Mitchell
DISCUSSION...CDB
AVIATION...Mitchell
Hazardous weather outlook, Jun 15, 5:14 AM CDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
514 AM CDT MON JUN 15 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
514 AM CDT MON JUN 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT BUT THE
 THREAT OF SEVERE WEATHER IS LOW.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 SCATTERED THUNDERSTORMS WILL PERSIST THROUGH THE MIDDLE OF THE
 WEEK. HEAVY RAINFALL IS A POSSIBILITY LATER IN THE WEEK.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:54 PM CDTAreal Flood AdvisoryEAXJohnson3 hr
Jun 15, 4:13 PM CDTAreal Flood AdvisoryEAXLinn6 hr
Jun 15, 4:36 PM CDTAreal Flood AdvisoryEAXJohnson, Wyandotte3 hr
Jun 15, 4:54 PM CDTAreal Flood WarningEAXMiami6 hr

Nearby

Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.